Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 20, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 14, 2018, 11:45 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2018, 11:45 PM HST (09:45 UTC)
- Expired
- Mar 15, 2018, 2:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 75 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380
WGHW50 PHFO 150945
FFWHFO
HIC009-151245-
/O.NEW.PHFO.FF.W.0020.180315T0945Z-180315T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1145 PM HST WED MAR 14 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 245 AM HST
* At 1145 PM HST, weather radar is indicating rainfall rates up to
5 inches an hour in eastern most Maui, especially over the slopes
above Kaupo and Kipahulu. Oheo Gulch stream has also risen above
the critical flood stage and could continue to rise. In the Hana
area, Uakea Road near Hana Highway at Keawe Street is now open,
however, Ulaino Road at Kahanu Gardens is closed due to high
volume of water, and so is Haneoo Street at Koki Beach.
* Locations in the warning include but are not limited to...Kaupo,
Kipahulu, Nahiku and Hana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 245 AM HST if heavy rain
persists.
LAT...LON 2068 15601 2069 15603 2065 15605 2062 15617
2063 15622 2087 15617 2085 15613 2082 15611
2083 15609 2078 15599 2073 15599
$$
Lau/GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 9:07 PM HST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 14, 9:07 PM HST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 907 PM HST Wed Mar 14 2018 .SYNOPSIS... The cloudy and wet pattern will continue across the state through Thursday as low pressure lifts northward passing Kauai and Niihau to the west. Breezy trades will weaken and shift out of the southeast by Thursday, likely giving way to overnight land breezes and afternoon sea breezes over the smaller islands Friday through the upcoming weekend as low pressure tracks north and away from the area. Clouds and showers will focus over interior areas through the weekend, mainly through the afternoon hours. Another wet period is possible next week as a cold front approaches from the west and southerly winds strengthen. && .DISCUSSION... Cloudy and wet conditions continue across the state this evening due to high pressure north of the state and an upper trough positioned a few hundred miles southwest of Kauai. Water vapor imagery showed plenty of middle- to upper-level moisture being drawn northward east of this upper trough, which supports the cloudy conditions in place. The latest surface analysis and satellite imagery showed a surface low positioned a couple of hundred miles west-southwest of Kauai and a large shield of well above average precipitable water (PW) values (around 2") over the islands. Radar showed a band of heavy showers positioned over and around Kauai and Niihau with rainfall rates exceeding 2" per hour at times. No significant changes are anticipated through the overnight hours and into Thursday as low pressure slowly lifts northward passing to the west. The Flash Flood Watch currently in place may be extended through Thursday depending on how conditions evolve overnight for these areas as streams remain elevated near flash flood thresholds. The latest rainfall summary showed peak 24 hrs totals through 8 PM HST ranging from 10 to 15.8" (N. Wailua Ditch and Mount Waialeale). Additional heavy rainfall overnight will exacerbate the flooding concerns, potentially leading to road closures in the typical vulnerable areas. Over Maui, localized flooding over the Hana area continues this evening with rainfall rates ranging from 1-2" per hour. Emergency management reported road closures within this area this evening. This potential will likely persist through the overnight hours and into Thursday. Guidance remains in decent agreement through Thursday and appears to be initializing well with the pattern evolving. Consensus supports the aforementioned area of low pressure west of Kauai continuing to track northward. Breezy trades are weakening and shifting out of the southeast as this scenario evolves. The best chance for heavy showers and a few thunderstorms will remain over the western end of the state near low pressure passing by. For the summits on the Big Island, a winter weather advisory remains in place through Thursday morning with snow accumulations up to an inch expected. Temperatures running around freezing at the summits combined with plenty of deep moisture will support periods of snow or a mix of rain and snow. The winds have temporarily trended down this evening, but could become gusty once again overnight into Thursday, similar to the past couple of nights. This advisory may end up being extended through the Thursday morning hours, as no significant changes are anticipated. The winter weather threat should trend down Friday through the weekend. Friday through the upcoming weekend, rising upper heights along with the previously discussed surface low tracking north and away from the area should translate to a diminishing threat of widespread rainfall. Moist southeast flow, however, will likely give way to overnight land breezes and afternoon sea breezes each day. This pattern will support the best rainfall chances setting up through the afternoon periods over interior areas. Early next week, the extended guidance has come into better agreement and now supports another wet period evolving as a front approaches the area from the west. Southerly winds are forecast to strengthen across the state with increasing rainfall chances. Additional fine tuning of the forecast can be expected for this period over the coming days as confidence steadily rises. && .AVIATION... A plume of clouds and showers will remain over Kauai overnight into Thursday, with the most unsettled weather expected here. Across the remainder of the state, a few light showers may drift into leeward areas as boundary layer winds shift around to the south and southeast. Windward sections of Oahu through the Big Island will likely remain quite wet through the night, with some improvement expected on Thursday. AIRMET Sierra remains in effect for Kauai, windward and all mountain areas on Oahu, and windward sections of Molokai, Maui and the Big Island. These conditions are expected to remain in place through the night. AIRMET Zulu remains in effect for moderate icing over Kauai. These conditions are expected to remain in place through the night. && .MARINE... All marine related advisories are down this evening. The north swell continues to subside, and the trades have soften enough to where the Small Craft Advisory is no longer needed. With a southeast wind flow, winds could be a tad stronger over the exposed windward waters from Oahu eastward this evening. But the overall wind flow is expected to weaken through Thursday as a weaker southerly wind flow takes hold. The surface low located 380 nm west of Kauai is forecast to move north in the next 24 hours. This will cause our winds to blow out of the south and southeast at light to moderate speeds through Friday. Models are suggesting the return of light to moderate trades by Saturday as a surface ridge builds north of the islands. The trades will linger through the first half of next week. Relatively small surf is expected through early next week. There is a small to mid size swell of 4 feet from the northwest (320 degrees) on Saturday, followed by a smaller one of 2 feet, although a longer period of 16 seconds, Sunday night and Monday. With the calmer trades, surf along the east facing shore will be small to moderate in size. A short 12 second period with a swell height of 5 feet is slated to reach our north and east facing shores next week Wednesday and Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 AM HST Thursday for Niihau-Kauai. Winter Weather Advisory until 6 AM HST Thursday for Big Island Summits. && AVIATION...Jelsema MARINE...Lau REST OF DISCUSSION...Gibbs
In the hours before
Special weather statement, Mar 14, 7:31 PM HST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Honolulu HI
731 PM HST WED MAR 14 2018
HIZ003-150615-
Kauai Leeward-
731 PM HST WED MAR 14 2018
...GUSTY WINDS AND HEAVY SHOWERS SOUTHWEST KAUAI...
At 730 PM HST, heavy showers capable of producing winds up to 40 mph
were approaching the southwest coast of Kauai between Hanapepe and
Waimea.
A marine warning has been issued for the waters along the southwest
coast for potential waterspouts and strong wind gusts.
Locations impacted include...
Kekaha, Mana, Hanapepe, Barking Sands, Waimea, Kaumakani, Pakala
Village, Eleele and Waimea Canyon State Park.
Remain alert for changing weather conditions, and stay tuned to NOAA
Weather Radio or local media sources for more information.
LAT...LON 2205 15962 2191 15956 2190 15957 2191 15960
2189 15961 2196 15967 2198 15976 2202 15979
2205 15979 2209 15973
TIME...MOT...LOC 0509Z 246DEG 11KT 2192 15978
GibbsThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 14, 3:10 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Mar 14, 4:55 PM HST | Flash Flood Watch | HFO | Kauai | 20 hr |
| Mar 14, 6:26 PM HST | Special Marine Warning | HFO | 109 min | |
| Mar 14, 7:02 PM HST | Flash Flood Warning | HFO | Kauai | 5 hr |
| Mar 14, 7:31 PM HST | Special Weather Statement | HFO | Kauai | 44 min |
| Mar 15, 2:36 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 15, 4:09 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Mar 15, 7:19 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.